Robust index bounds for minimal hypersurfaces of isoparametric submanifolds and symmetric spaces

  • Claudio Gorodski
  • Ricardo A. E. MendesEmail author
  • Marco Radeschi


We find many examples of compact Riemannian manifolds (Mg) whose closed minimal hypersurfaces satisfy a lower bound on their index that is linear in their first Betti number. Moreover, we show that these bounds remain valid when the metric g is replaced with \(g'\) in a neighbourhood of g. Our examples (Mg) consist of certain minimal isoparametric hypersurfaces of spheres, their focal manifolds, the Lie groups \({\text {SU}}(n)\) for \(n\le 17\) and \({\text {Sp}}(n)\) for all n, and all quaternionic Grassmannians.

Mathematics Subject Classification

49Q05 53A10 53C35 53C40 



It is a pleasure to thank Lucas Ambrozio and Alessandro Carlotto for useful discussions, and Alexander Lytchak and the University of Cologne for the hospitality during the visits of the first- and third-named authors.


  1. 1.
    Ambrozio, L., Carlotto, A., Sharp, B.: Comparing the Morse index and the first Betti number of minimal hypersurfaces. J. Differ. Geom. 108(3), 379–410 (2018)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Ambrozio, L., Carlotto, A., Sharp, B.: A note on the index of closed minimal hypersurfaces of flat tori. Proc. Am. Math. Soc. 146(1), 335–344 (2018)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Berndt, J., Console, S., Olmos, C.E.: Submanifolds and Holonomy. Monographs and Research Notes in Mathematics, 2nd edn. CRC Press, Boca Raton (2016)CrossRefGoogle Scholar
  4. 4.
    Besse, A.L.: Einstein Manifolds. Classics in Mathematics. Springer, Berlin (2008). Reprint of the 1987 editionGoogle Scholar
  5. 5.
    Chodosh, O., Maximo, D.: On the topology and index of minimal surfaces. J. Differ. Geom. 104(3), 399–418 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cecil, T.E., Ryan, P.J.: Geometry of Hypersurfaces. Springer Monographs in Mathematics. Springer, New York (2015)CrossRefGoogle Scholar
  7. 7.
    Ferus, D.: On the type number of hypersurfaces in spaces of constant curvature. Math. Ann. 187, 310–316 (1970)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ferus, D., Karcher, H., Münzner, H.F.: Cliffordalgebren und neue isoparametrische Hyperflächen. Math. Z. 177(4), 479–502 (1981)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Gromov, M.L., Rohlin, V.A.: Imbeddings and immersions in Riemannian geometry. Uspehi Mat. Nauk 25(5 (155)), 3–62 (1970)MathSciNetGoogle Scholar
  10. 10.
    Günther, M.: On the perturbation problem associated to isometric embeddings of Riemannian manifolds. Ann. Global Anal. Geom. 7(1), 69–77 (1989)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Mendes, R.A.E., Radeschi, M.: Virtual immersions and minimal hypersurfaces in compact symmetric spaces. ArXiv e-prints (August 2017)Google Scholar
  12. 12.
    Münzner, H.F.: Isoparametrische Hyperflächen in Sphären. Math. Ann. 251(1), 57–71 (1980)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Münzner, H.F.: Isoparametrische Hyperflächen in Sphären. II. Über die Zerlegung der Sphäre in Ballbündel. Math. Ann. 256(2), 215–232 (1981)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Neves, A.: New applications of Min-max Theory. In: Proceedings of the International Congress of Mathematicians, Seoul 2014, vol. II, pp. 939–957. Kyung Moon Sa, Seoul (2014)Google Scholar
  15. 15.
    Ozeki, H., Takeuchi, M.: On some types of isoparametric hypersurfaces in spheres. I. Tôhoku Math. J. (2) 27(4), 515–559 (1975)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Ozeki, H., Takeuchi, M.: On some types of isoparametric hypersurfaces in spheres. II. Tôhoku Math. J. (2) 28(1), 7–55 (1976)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Ros, A.: One-sided complete stable minimal surfaces. J. Differ. Geom. 74(1), 69–92 (2006)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Savo, A.: Index bounds for minimal hypersurfaces of the sphere. Indiana Univ. Math. J. 59(3), 823–837 (2010)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Terng, C.-L.: Isoparametric submanifolds and their Coxeter groups. J. Differ. Geom. 21(1), 79–107 (1985)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Wallach, N.R.: Minimal immersions of symmetric spaces into spheres. In: Symmetric Spaces (Short Courses, Washington Univ., St. Louis, Mo., 1969–1970), pp. 1–40. Pure and Appl. Math., Vol. 8. Dekker, New York (1972)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Claudio Gorodski
    • 1
  • Ricardo A. E. Mendes
    • 2
    Email author
  • Marco Radeschi
    • 3
  1. 1.University of São PauloSão PauloBrazil
  2. 2.University of CologneCologneGermany
  3. 3.University of Notre DameNotre DameUSA

Personalised recommendations